Short Cycle

by Tiff
(PA)

Hi Wray, whenever I use progesterone cream my cycle shortens and I don't know when to apply it again. I have always had a short cycle of like 20 to 22 days but when I use the progesterone cream as you suggest, it shortens even more sometimes to like 15 or 16 days. How do I follow my cycle when that happens?

Also, I even lost my period completely one time when I was using the cream. Then I was wondering if I went into perimenopause but when I stopped the cream it went back to normal.

I would rather follow my cycle when using the cream but then don't know what to do. I am game to try again. Can you advise?

Thank you.

Comments for Short Cycle

Click here to add your own comments

Sep 08, 2011
Short Cycle
by: Wray

Hi Tiff When first using progesterone it can upset the cycle, making it longer or shorter. Although I've found more often than not it shortens it. It appears you are using it correctly, ie after ovulation, for the next 14 days. If it shortens to 15 or 16 days it means you are only having 1-2 days before bleeding again. This is certainly the shortest I've heard of. You certainly won't be ovulating in those 2 days, so I suggest you use the cream daily for about 2-3 months. During your period too. Once you're topped up with progesterone, and all your symptoms have lessened or gone, return to following a cycle. To do this stop using the progesterone when you're ready to, you should bleed in a day or two. As you normally have a 20-22 day cycle, you should start the progesterone again on days 7-8. To prevent bleeding before the 14 days are up, I suggest you use at least 150mg/day, if not more. If you experience spotting increase the progesterone, but if a full period should occur, stop using the cream, count 7-8 days and start again. It can take time to correct itself, but following the above protocol should help. I'm not sure how old you are, but you mention Peri-menopause, please look through this page for more info on it. You don't mention how much progesterone you're using, but if less than the amount I've suggested please look at our page on Oestrogen Dominance, as this can occur when increasing. Take care Wray

Oct 10, 2011
Period
by: Tiff

Wray,
I stopped the cream and got my period. It is heavy with clots in it. Why is this happening and is this ok? Should I just go with your plan of waiting til the 7th day and starting again?

Oct 28, 2011
same problem for me
by: Flo

My case is pretty similar. I'm 40. I've started to take progesterone cream (50mg day 7, then 75mg day 14 until the end of my cycle) this summer, but I can never do more than 14 days total as my period comes around day 22, lately even day 14, 16. The progesterone cream has really helped my cramping and severe bleeding, but I can't keep up with such a short cycle. Last cycle I was spotting on day 16, but I put up to 150mg and it puts the bleeding on hold. My doc does not think I should take it continuously. I am curious about your case Tiff, and want to know how you are doing now.

Oct 31, 2011
same problem for me
by: Wray

Hi Flo Progesterone should be used from ovulation for the 12-14 days of the luteal phase. I prefer using the 14 days, as it ensures enough progesterone is used. Using any progesterone before ovulation can upset the cycle. I'm pleased you increased the progesterone, as it certainly helps extend the luteal phase. Plus it does stop heavy bleeding. There's no harm done using it daily for 2-3 months if symptoms are severe or the cycle is erratic. It does suppress any excess oestrogen, and ensures progesterone becomes the dominant hormone. It's easy enough to get the cycle back again, there's more info on our page How to use progesterone cream. Take care Wray

Oct 31, 2011
Period
by: Wray

Hi Tiff I seem to be missing so many posts recently, I'm not sure why. But many apologies, as my reply will be too late this cycle to help. The clots are old blood which hadn't come out during your last period. So this is a good thing, I've found progesterone does 'clean out' the uterus. I'm not sure what you decided, whether to use the progesterone daily for 2-3 months, or still follow your cycle. Let me know how you got on. One thing you didn't say, and I didn't ask you, is how much progesterone are you using? It could be it's not sufficient, please let me know. Take care Wray

Sep 06, 2016
Side effects
by: Jen

I have just started on progesterone cream for PMS and PCOS and have started off on 20mg once daily. Iam on month 3 and so far have experienced a range of side effects. My cycle has shortened to 18 days from 28-30 before I started. I am starting in day 10 with the cream. Do I need to adjust this regime or will this settle? My skin has also become oilier although my moods have settled and I have no period pain. I have been told symptoms settle as your hormones balance. I want to continue on progesterone cream how should I proceed please?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...